Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 48, NWS Green Bay, WI

July 12, 2018

NWS Green Bay, WI issued this small craft advisory at Jul 12, 2018, 4:20 AM CDT. It took effect at Jul 12, 2018, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 4:20 AM CDT (09:20 UTC)
In effect from
Jul 12, 2018, 4:00 PM CDT
Expired
Jul 13, 2018, 4:10 AM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

484 
WHUS73 KGRB 120920
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
420 AM CDT Thu Jul 12 2018

LMZ541-121730-
/O.NEW.KGRB.SC.Y.0048.180712T2100Z-180713T1200Z/
Rock Island Passage to Sturgeon Bay WI-
420 AM CDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM CDT FRIDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 4 PM this afternoon to
7 AM CDT Friday. 

* WINDS...South 10 to 20 knots increasing to 15 to 25 knots this
  afternoon.

* WAVES...Building to 3 to 5 feet this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Bersch
4 follow-up statements
979 
WHUS73 KGRB 121457
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
957 AM CDT Thu Jul 12 2018

LMZ541-122300-
/O.CON.KGRB.SC.Y.0048.180712T2100Z-180713T1200Z/
Rock Island Passage to Sturgeon Bay WI-
957 AM CDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 7 AM CDT FRIDAY...

* WINDS...South 10 to 20 knots increasing to 15 to 25 knots this 
  afternoon. 

* WAVES...Building to 3 to 5 feet this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
980 
WHUS73 KGRB 122009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
309 PM CDT Thu Jul 12 2018

LMZ542-130415-
/O.EXA.KGRB.SC.Y.0048.180712T2100Z-180713T1200Z/
Sturgeon Bay to Two Rivers WI-
309 PM CDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 7 AM CDT Friday. 

* WINDS...Southwest 10 to 20 knots. 

* WAVES...Building to 4 to 7 feet this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ541-130415-
/O.CON.KGRB.SC.Y.0048.180712T2100Z-180713T1200Z/
Rock Island Passage to Sturgeon Bay WI-
309 PM CDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WINDS...Southwest 10 to 20 knots. 

* WAVES...Building to 4 to 7 feet this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
010 
WHUS73 KGRB 130229
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
929 PM CDT Thu Jul 12 2018

LMZ541-542-131030-
/O.CON.KGRB.SC.Y.0048.000000T0000Z-180713T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
929 PM CDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WINDS...Southwest 10 to 15 knots.

* WAVES...4 to 6 feet subsiding to 3 to 5 feet after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
996 
WHUS73 KGRB 130910
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
410 AM CDT Fri Jul 13 2018

LMZ541-542-131015-
/O.CAN.KGRB.SC.Y.0048.000000T0000Z-180713T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
410 AM CDT Fri Jul 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Green Bay has cancelled the Small
Craft Advisory. 

Winds will become southwest at 10 to 15 knots this morning. Waves
of 2 to 4 feet are expected through mid to late morning then will
subside to 1 to 3 feet.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jul 12, 4:04 AM CDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 4:04 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
404 AM CDT Thu Jul 12 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 404 AM CDT Thu Jul 12 2018

Busy and complicated forecast the next 36 hours. Forecast
concerns continue to revolve around storm chances/timing, threat
for severe weather/flooding and temps.

A mature MCS (cloud tops still cooling) will continue to push
across MN, northwest WI and western Lake Superior early this
morning, spreading a showers and storms toward northern WI.
Showers and a few storms also developed across Upper Michigan in
response to a low level jet (LLJ) and warm air advection (WAA),
but stayed just north of the border. Meso-models in decent
agreement showing this activity slowly weakening as it tracks
eastward and instability parameters wane, so not expected severe
weather but some brief heavy rain and wind gusts to 40 mph are
possible over the north as the activity drops south/east.
Additional showers/storms could develop as the LLJ/WAA continues
across northern WI and Upper Michigan this morning. The models are
split on how far east/south the decaying MCS will make it and
whether additional activity will develop ahead of it. Prefer the
less aggressive road (confidence not the greatest), so will
confine the higher POPs north of the Fox Valley with only slights
(with mainly a light shower or sprinkle threat) to the south
through the morning and early afternoon hours associated with a
surge of warmer air along with the decaying MCS. Regardless on
how far the showers/storms push south/east, the MCS will also
spread a huge area of debris clouds across the area. The cloud
debris will be tough to clear out and expect it to stick around
for the morning hours and into part of the afternoon before
finally mixing out/exiting the area. This will likely hold off
any new convection until later in the day. The clouds will also
keep the temps in check, with highs only reaching the lower and
middle 80s for most spots (some upper 80s possible in central WI
where 925mb temps are the warmest). If a little more sun occurs,
some spots will touch 90, especially across central WI. On the
other hand, spots with the most cloud cover (most likely
north/east) could get stuck in the upper 70s.

Attention then turns to later this afternoon and evening. Meso
models are actually in pretty good agreement, showing storms
forming somewhere in the 22z-02z period from north-central and/or
central WI back into west-central WI along the frontal boundary or
outflow boundary and where the greatest instability is forecast to
be, then spread the activity across much of the area through the
night. However, some of the models weaken/wash the area of storms
out by the time it reaches the Fox Valley and lakeshore. Despite
the clouds, a weak LLJ will usher in unstable air from the
southwest, along with increasing surface dewpoints pushing in on
the south winds. This will allow instability to build through the
afternoon hours. Any breaks in the clouds will allow for pretty
quick destabilization. The best chances for severe weather
continues to be across central and possibly north central WI,
where the better 0-6 km bulk shear of 30-35 kts resides. In
addition, CAPE values look to range anywhere between from under
1000 J/kg in the far east, to near 3000 J/kg in central WI. Mid-
level lapses rates still look to be around 6 C/km. So some
organized storms are possible and SPC has continued to place the
area in a slight/marginal risk for severe weather. All severe
weather threats will be on the table for the first few hours then
transition to mainly a wind threat. As we head into the overnight
hours, instability looks to diminish significantly and the severe
threat looks to lower. Flooding could be an issue where if storms
backbuild/train over the same location, which is possible as the
front will align with the mean flow. Impressive precipitable
waters will top off between 1.7 and 2.1 inches (in the 90-95th
percentile for the date). Flash flood guidance is running pretty
high as we have not had much rain in the area lately, but if we
get a lot of rain quickly, there could be some problems.

For Friday, a lot will depend on how things play out Thursday
night (possible area of convection...MCS?...at the start of the
day) and how far south the boundary gets. Model consensus only has
the boundary making it just to our south, which will keep the
chance for showers/storms in the forecast through the day.
Overall severe weather threat looking pretty low, but with the
boundary close by, a shortwave passing by, an upper jet pulling
off to the northeast and a moist/unstable airmass in place, can't
rule out a couple strong to severe storms. SPC clips our southern
row of counties with the marginal risk and that looks reasonable.
If/where storms do form, heavy rain will remain a threat as
precipitable waters remain near 2 inches. It looks to remain very
warm and humid with heat index values in the middle 80s to lower
90s for most spots.

.LONG TERM...Friday Night Through Wednesday
Issued at 404 AM CDT Thu Jul 12 2018

The cold front will flatten out from west to east across Wisconsin
on Friday and continue to produce at least a slight chance for
thunderstorms for all but our extreme northern counties. A second
cold front will sweep in later on Saturday and chances for
showers and thunderstorms will increase across all of north-
central and northeast Wisconsin for Sunday and then taper off from
west to east on Monday.

Surface high pressure and mid/upper ridging will spread in on
Tuesday and bring a return to dry conditions. Temperatures will
be within a few degrees of normal throughout the long term period.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1036 PM CDT Wed Jul 11 2018

The weather across the area is expected to become more active in
the next 24 hours as a cyclone tracks from Manitoba to Hudson Bay.
Convection will probably brush the north from time to time
overnight, and may work into portions of central Wisconsin as
well. No big changes from the 00Z TAFs in the regard. The
strongest storms will likely occur tomorrow evening, which means
they will now be covered by the 06Z TAFs.

Low-end LLWS is still expected across mainly the NW 1/2 of the
area tonight.
&&

.MARINE...
Issued at 404 AM CDT Thu Jul 12 2018

South winds of 10 to 20 kts are expected today into this evening,
with a few gusts to 25 kts possible, especially north of Sturgeon
Bay. Not ideal mixing conditions with warmer air aloft pushing
into the area, but should be able to tap in the 25-30 kt winds at
1000 ft for a period. The persistent south winds will build waves
on Lake Michigan to between 3 and 5 feet off of Door Co, highest
toward the open waters. Farther south, look for 2 to 4 foot waves.
Winds will veer to the southwest and diminish overnight into
Friday, allowing the waves to subside. Will go with a small craft
advisory for the Sturgeon Bay to Rock Island Passage, but hold off
farther south as conditions look to stay just below criteria.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 4 PM CDT this afternoon through
Friday morning for WIZ022.
&&

SHORT TERM.....Bersch
LONG TERM......ML
AVIATION.......JS
MARINE.........Bersch
Hazardous weather outlook, Jul 11, 3:36 PM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
336 PM CDT Wed Jul 11 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
336 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms may impact far northern Wisconsin late tonight. A
few of these storms may produce small hail and marginally severe
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Thursday and Friday. A few of the
storms late Thursday afternoon into Thursday night are capable of
producing damaging winds and possibly large hail. A brief tornado
or two is also possible along with heavy rainfall and localized
flooding.

Isolated thunderstorms are possible on Saturday. There is a
chance of thunderstorms again on Sunday into Monday. It is too
early to determine whether any of these storms will become severe.

There is an increased risk of rip currents along the Lake
Michigan shoreline across Door County late Thursday afternoon
into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

LMZ521-522-541>543-122045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
336 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are chances for storms Thursday into Friday, and again on
Sunday into Monday. Some of the storms could produce strong
winds, hail, and heavy rain that would pose a significant hazard
to mariners.

Increasing south winds could lead to hazardous conditions for
small craft on Thursday afternoon into Thursday night on Lake
Michigan.

MG/KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:26 AM CDTBeach Hazards StatementGRBDoor, Kewaunee17 hr
Jul 12, 5:51 AM CDTSpecial Weather StatementGRBFlorence, Forest, Marinette, Oneida, Vilas84 min
Jul 12, 7:11 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 3 more94 min
Jul 12, 8:47 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto73 min
Jul 12, 9:12 AM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Portage, Waupaca, Waushara and 1 more78 min
Jul 12, 10:40 AM CDTSpecial Weather StatementGRBBrown, Menominee, Outagamie, Shawano, Waupaca, Waushara and 1 more65 min

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.